Melanoma, a deadly form of skin cancer is not caused due to the usage of Viagra, an erectile dysfunction drug.
‘If erectile dysfunction medication is the cause for melanoma, then it would spread more aggressively among people who take these medications, but that was not the case here.’
Instead, the study authors attribute the risk to “detection bias,” where the group of patients likely to take erection medicines also happens to be more health conscious, more likely to see a doctor, and so more likely to get diagnosed with melanoma than other men of similar age.
“Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically,” said urologist Stacy Loeb.
“In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection.” Said Loeb.
Loeb and her colleagues analyzed data from five large-scale studies of erectile medication users and melanoma published between 2014 and 2016, which included a total of 866,049 men, of whom 41,874 were diagnosed with melanoma.
The researchers found an overall increase in melanoma risk among men who used PDE5 inhibitors, but they hypothesized that if a cause and effect exists, higher use of erection medications would be associated with higher risk of developing the disease.
Loeb and her colleagues found the opposite: there was an increase in risk among men who had a small amount of exposure to these medications and men who took larger amounts of erectile dysfunction medications had no significant increase in melanoma risk.
The researchers also reasoned that if erectile dysfunction medications cause melanoma, they would expect to find more aggressive disease among people who take the medications, but that was not the case.
They did find an increased risk of early stage melanoma among erection medicine users, but those who took such medications were at a lower risk for aggressive melanoma than non-users.
“Overall, Viagra and other PDE5 inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of reducing blood pressure,” Loeb said.
“Physicians and patients should not be concerned about taking these medications on account of worry about melanoma.” The study appears in Journal of the National Cancer Institute.